Hi just, wondered if I could get any advice or even better professional advice on this ?
I am now 20 weeks pregnant and since around 12 weeks, I started to suffer from roughly 3 classic ( with aura )migraines a week.
I do suffer from Migraines, but had to see my docter as 3 a week at work, was getting impossible.
He prescribed me 10mg Propranolol to be taken as 1 before bed time every night.
I asked if they were safe and he was adamant that they were.
I started to take them after a few days of humming and arring ... I have been taking them for nearly 3 weeks and havent had a migraine for 2 weeks. Great. BUT, I decided to read up on them today and have noticed that they may cause defects in the fetus. I am now completely panicking and have decided to not take any more till I see my Docter this week.
Does anyone have any info advice on this ? Would 3 weeks worth of 10mg have done damage to my baby ?
I had Propanolol in the last 3 months of preg with DD and for 2 months while BFing due to hyperthyroidism, the doctor talked over the risks and stressed that they were infintesimally small compared to the horrible symptoms I was having, plus the risk of not gaining enough weight due to being so hyper all the time.
If you're worried I'm sure your doctor can reassure you that they've balanced the risk against the benefit.
I took this before I got pregnant for migraine and I was told to stop asap by my doctor.
That said, I was taking 80mg a day, not 10mg (big difference there!) and almost every drug has a horrid list of possible side effects, including OTC stuff like paracetamol and aspirin. All it means is that this happens to have been reported at some point possibly in connection to this drug and they are duty bound to report it. Even one possible case!
It's much more likely that your GP has weighed the extremely slight risk against the stress and what have you of the migraine and its ongoing effect and decided in favour of the drug. It happens a lot in pregnancy - you'll have been told no painkillers other than paracetamol in case of side effects but that won't stop a doctor giving you co-codamol if they feel you need the pain killer.
Propranolol is a relatively old drug - it's been around for years and it's widely taken for many conditions, not just migraine. If it were likely to have damaged the baby, there would have been hundreds of cases by now and there would be big warning signs against prescribing this. I really wouldn't worry if I were you!
If you really are concerned, ring your doctor and double check or ask for a second opinion. It's got to be better than suffering needlessly and there are other drugs you can take for migraine.